Alert archive / Hawaii / Wind Advisories in 2018

Wind Advisory 23, NWS Honolulu, HI

April 27, 2018Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Apr 27, 2018, 3:41 PM HST for Hawaii County, Hawaii. It was in force for 48 hr.

The area

The counties it named.

The facts

Issued
Apr 27, 2018, 3:41 PM HST (01:41 UTC)
Expired
Apr 29, 2018, 3:38 PM HST
In force
48 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 1.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2018-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2018-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1091 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

346 
WWHW70 PHFO 280141
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
341 PM HST Fri Apr 27 2018

...WIND ADVISORY THROUGH SATURDAY NIGHT FOR BIG ISLAND SUMMITS...

.Strong winds associated with an upper level trough are expected
to produce advisory level winds over the summits through Saturday
night.

HIZ028-281445-
/O.NEW.PHFO.WI.Y.0023.180428T0141Z-180429T1600Z/
Big Island Summits-
341 PM HST Fri Apr 27 2018

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory, which is in effect until 6 AM HST Sunday.

* WINDS...Southwest 25 to 45 mph with localized gusts over 65 mph.

* TIMING...Through Saturday night.

* IMPACTS...Motorists, especially those in high profile vehicles,
  are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected. Motorists
should use extra caution.

&&

$$

Burke
4 follow-up statements
673 
WWHW70 PHFO 281332
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
332 AM HST Sat Apr 28 2018

...WIND ADVISORY THROUGH SUNDAY MORNING FOR BIG ISLAND SUMMITS...

.Strong winds associated with an upper level trough are expected
to produce advisory level winds over the Big Island summits 
through early Sunday morning.

HIZ028-290245-
/O.CON.PHFO.WI.Y.0023.000000T0000Z-180429T1600Z/
Big Island Summits-
332 AM HST Sat Apr 28 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY FOR THE
BIG ISLAND SUMMITS...

* WINDS...Southwest 35 to 50 mph with localized gusts over 60 mph 

* TIMING...Through early Sunday morning.

* IMPACTS...Motorists, especially those in high profile vehicles,
   are urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

RCB
439 
WWHW70 PHFO 290139
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
339 PM HST Sat Apr 28 2018

...WIND ADVISORY THROUGH MONDAY NIGHT FOR BIG ISLAND SUMMITS...

.Strong winds associated with an upper level trough will continue
to produce advisory level winds over the Big Island summits through
Monday night. Winds may increase to High Wind Warning levels Sunday
night and Monday.

HIZ028-290945-
/O.EXT.PHFO.WI.Y.0023.000000T0000Z-180501T1600Z/
Big Island Summits-
Including the city of Mauna Loa and Mauna Kea Above 8000 feet
339 PM HST Sat Apr 28 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST TUESDAY...

* WINDS...Southwest 35 to 50 mph with localized gusts over 60 mph.
  Stronger winds are possible Sunday night and Monday.

* TIMING...Through Monday night.

* IMPACTS...Motorists, especially those in high profile 
  vehicles, are urged to drive with extreme caution. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

Burke
992 
WWHW70 PHFO 291321
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
321 AM HST Sun Apr 29 2018

...WIND ADVISORY THROUGH MONDAY NIGHT FOR BIG ISLAND SUMMITS...

.Strong winds associated with an upper level trough will continue
to produce advisory level winds over the Big Island summits
through Monday night. Winds may increase to High Wind Warning
levels tonight and Monday.

HIZ028-300230-
/O.CON.PHFO.WI.Y.0023.000000T0000Z-180501T1600Z/
Big Island Summits-
321 AM HST Sun Apr 29 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST TUESDAY...

* WINDS...Southwest 35 to 50 mph with localized gusts over 60 mph.
  Stronger winds are possible tonight and Monday.

* TIMING...Through Monday night.

* IMPACTS...Motorists, especially those in high profile vehicles, are
  urged to drive with extreme caution.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory for the summits means that sustained winds of at
least 45 mph, or gusts of at least 55 mph, are expected.
Motorists should use extra caution.

&&

$$

Jacobson
055 
WWHW70 PHFO 300138
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
338 PM HST Sun Apr 29 2018

...HIGH WIND WARNING THROUGH MONDAY NIGHT FOR BIG ISLAND 
SUMMITS...

.Very strong winds associated with an upper level trough will 
produce warning level winds over the Big Island summits through 
Monday night.

HIZ028-301445-
/O.UPG.PHFO.WI.Y.0023.000000T0000Z-180501T1600Z/
/O.NEW.PHFO.HW.W.0012.180430T0138Z-180501T1600Z/
Big Island Summits-
338 PM HST Sun Apr 29 2018

...HIGH WIND WARNING IN EFFECT UNTIL 6 AM HST TUESDAY...

The National Weather Service in Honolulu has issued a High Wind
Warning, which is in effect until 6 AM HST Tuesday. The Wind
Advisory is no longer in effect.

* WINDS...Southwest 45 to 65 mph with localized gusts over 70 mph.

* TIMING...Through Monday night.

* IMPACTS...Travel to the summits is not recommended until winds
  have subsided.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
A High Wind Warning means that winds at the summits are expected 
to be at least 56 mph, with gusts over 66 mph. Take necessary 
precautions to protect property. Travel to summit areas should be 
delayed until winds subside.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Apr 27, 9:53 AM HST, 5 hours 48 minutes earlier.

Area forecast discussion, Apr 27, 9:53 AM HST, 5 hours 48 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
953 AM HST Fri Apr 27 2018

.SYNOPSIS...
A developing front will move down the island chain today through
Saturday, then stall near the Big Island Saturday night and Sunday.
Clouds and passing showers can be expected along and ahead of the
front as it moves across the area. A cooler and drier airmass
will fill in behind the front. Moisture associated with the front
may linger over The Big Island into early next week.

&&

.DISCUSSION...
Radar shows an area of showers moving up over Molokai, Lanai and
eastern Oahu. Also a few showers can be seen just west of Kauai.
The rest of the state is generally dry at the present time.
A rather strong area of low pressure both at the surface and
aloft can be seen spinning several hundred miles north of the
state. A cold front is developing from the low and extends south
to a position just west of Kauai. The front will move across Kauai
today accompanied by some light to moderate rainfall. The front
is forecast to reach Oahu later this afternoon and evening
accompanied by passing showers. The front will then move across
Maui County tonight and early Saturday then reach The Big Island
sometime on Saturday. Most of the showers will be light to
moderate in intensity but a few heavy showers are possible with
ahead and along with the frontal passage over Oahu and Maui
County. Thunderstorms are not expected as the best upper level
dynamics remain north of the state.

Behind the front, drier northerly flow will develop with a cooler
airmass filling in. However moisture associated with the front may
linger over The Big Island keeping things rather wet there into
early next week. Some snow is possible over the summits as well.

The low will remain north of the area into early next week.
Another weak front is forecast to move into Kauai Sunday night and
Monday with some light showers expected with its passage
especially along north facing slopes. This front is forecast to
weaken significantly and dissipate by the time it reaches Oahu.
Northerly flow will continue through Monday night with light trade
winds expected to return on Tuesday.

As we head into the second half of next week, a strong upper level
short wave trough is forecast to dig down northwest of the state.
Models indicate a wetter weather pattern setting up as moisture
gets drawn up from the south as well as moisture from the old
front moving in from the east. Details on timing, location and
rainfall intensities will need to be fine tuned as we get closer
to the event.

&&

.AVIATION...
Most of the instability seems to be focused on the middle islands
of Molokai and Lanai this morning. This is where we are observing
lower ceilings and the best chance for rain this morning. This
will continue into the afternoon and evening hours. AIRMET Sierra
is in effect for mountain obscurations for Molokai and Lanai. This
AIRMET may need to be extended to portions of Maui and possibly
Oahu later in the day if shower development is significant enough,
but with the lack of sunshine, this may not be necessary.

&&

.MARINE...
A developing low north of the islands will bring a front through
the island chain over the next couple of days. Heavier showers
will occur near Oahu and Maui County today through tonight. The
front is expected to stall near the Big Island Saturday night and
Sunday, with moisture lingering there during the first part of
next week. Northerly winds behind the front will approach SCA
criteria as winds accelerate around the terrain. The low will send
a mix of swells toward the islands this weekend into next week,
with associated seas rising above 10 feet in most zones late
Sunday and into Monday.

A moderate, long-period NNW swell will peak today with surf
heights remaining below advisory levels. The aforementioned low
developing north of the islands will remain in place until early
next week, but its evolution will dictate the amount of
swell/surf that arrives in the islands and remains somewhat
uncertain. Current indications are that a fairly significant, but
poorly organized, swell will produce advisory-level surf along
exposed north and west facing shores, with the peak of the swell
around Sunday.

Several pulses of small south swells are expected over the next
week or so, with a peak in swell energy Sunday. Rough and choppy
surf along east facing shores will diminish as the trades weaken.

See the latest Oahu Surf Discussion (SRDHFO) for additional details
on surf and swell.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
None.

&&

Synopsis/Discussion...Burke
Aviation...Chevalier
Marine...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 3:25 PM HSTSmall Craft AdvisoryHFO3 days
Apr 28, 3:22 AM HSTHigh Surf WarningHFOKauai48 hr
Apr 28, 3:22 AM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao60 hr

Nearby

Wind Advisories in Hawaii, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.